Alert archive / Florida / Tornado Warnings in 1998
Tornado Warning 4, NWS Jacksonville, FL
NWS Jacksonville, FL issued this tornado warning at Feb 22, 1998, 3:34 PM EST for Putnam County, Florida. It was in force for 31 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 22, 1998, 3:34 PM EST (20:34 UTC)
- Expired
- Feb 22, 1998, 4:05 PM EST
- In force
- 31 min
- Issued by
- NWS Jacksonville, FL
- Area
- Whole counties
County Putnam County, FL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 22, 3:38 PM EST | Hail 1 | Palatka, FL | |
| Feb 22, 3:45 PM EST | Tornado F0 | Hollister, FL | Large trees were blown down |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 22, 11:30 AM EST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 8.6 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1448 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 270 m²/s²
- 0-3 km storm-relative helicity
- 371 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
548 WFUS1 KJAX 222032 RRA TORJAX FLC107-222105- BULLETIN TORNADO WARNING NATIONAL WEATHER SERVICE JACKSONVILLE FL 334 PM EST SUN FEB 22 1998 THE NATIONAL WEATHER SERVICE IN JACKSONVILLE FL HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 405 PM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHEASTERN FLORIDA ...PUTNAM AT 335 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A POSSIBLE TORNADO NEAR INTERLACHEN. THIS STORM WILL MOVE EAST ALONG HIGHWAY 20 TOWARD PALATKA. THE PARENT THUNDERSTORM IS PRODUCING GOLF BALL SIZED HAIL. IF YOU ARE CAUGHT OUTSIDE... SEEK SAFETY IN A NEARBY REINFORCED BUILDING. AS A LAST RESORT... SEEK REFUGE IN A CULVERT... DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. &
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Feb 22, 9:40 AM EST, 5 hours 54 minutes earlier.
Area forecast discussion, Feb 22, 9:40 AM EST, 5 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 940 AM EST SUN FEB 22 1998 FIRST BATCH OF CONVECTION OVR THE EXTRM WRN PTNS OF OUR FL CWA ATTM AND PROPAGATING RPDLY NNE. MRNG SOUNDING AT JAX INDICATE LLVL DIR SHEAR WITH 20KT ELY FLO AT 1000MB THEN BCMG SWLY ARND 25KT ABV 950MB. TOR WATCH OVR WRN FL CTYS AND WOULD NOT BE SURPRISED ANOTHER ONE LTR THIS AFTN TO ITS EAST AS FAVORABLE U/L DYNAMICS SHIFT ACROSS AREA. HAVE UPDATED FL ZONE PACKAGE TO INCLUDE TOR WATCH ALSO AND BUMPED POPS UP A NOTCH...OTRW CURRENT PACKAGE LOOKS TO BE ON TRACK. MOBBS
In the hours before
Special weather statement, Feb 22, 11:54 AM EST, 3 hours 40 minutes before
AMZ435-450-452-454-470-472-474-FLZ020>025-030>033-035>038-040- GAZ132>136-149>154-162>166-222100- NORTHEAST FLORIDA AND SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL...UPDATE... 1154 AM EST SUN FEB 22 1998 ...SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 4 PM FOR...ALACHUA ...BAKER...BRADFORD...CLAY...COLUMBIA...DUVAL...HAMILTON...MARION ...NASSAU...PUTNAM...ST JOHNS...SUWANNEE...UNION COUNTIES. ALSO...FOR ECHOLS...CLINCH...WARE...PIERCE...BRANTLEY...GLYNN... CHARLTON AND CAMDEN COUNTIES. A TORNADO WATCH IS IN EFFECT UNTIL 2PM FOR HAMILTON...SUWANNEE AND GILCHRIST COUNTIES... ...FLOOD WATCH IN EFFECT FOR ALL OF NORTH AND NORTHEAST FLORIDA THROUGH TONIGHT... A DEVELOPING LOW PRESSURE SYSTEM IN THE NORTHWEST GULF WILL DEEPEN AND MOVE NORTHEAST ACROSS THE GULF STATES EARLY THIS EVENING. A WARM FRONT WILL MOVE NORTH INTO THE AREA LATE THIS AFTERNOON AND BE NORTH OF THE AREA THIS EVENING. A SQUALL LINE AND ASSOCIATED BAND OF STRONG TO SEVERE THUNDERSTORMS WILL RACE OVER NORTHEAST FLORIDA AND SOUTHEAST GEORGIA EARLY THIS AFTERNOON. GUSTY WINDS AND LARGE HAIL WILL BE THE MAIN THREATS ASSOCIATED WITH THIS LINE AS IT TRACKS EAST OVER THE AREA. RAINFALL AMOUNTS FROM THE STORM WILL AVERAGE FROM ONE TO ONE AND HALF INCHES WITH ISOLATED AMOUNTS OF 2 TO 3 INCHES. SINCE THE GROUND REMAINS SATURATED ANY SIGNIFICANT RAINFALL WILL ONLY SERVE TO COMPLICATE THE FLOODING SITUATION. INTERESTS IN FLOOD PRONE AREAS SHOULD CONSIDER TAKING PRECAUTIONS FOR THE PROTECTION OF PROPERTY. GENERALLY...IF YOU EXPERIENCED FLOODING PROBLEMS DURING LAST MONDAY'S STORM IT WOULD BE PRUDENT TO ASSUME FLOODING COULD OCCUR ONCE AGAIN. RIVER FLOODING...FLOOD WARNINGS CONTINUE IN EFFECT FOR THE AREA RIVERS. NUMEROUS RIVERS IN THE AREA CONTINUE ABOVE FLOOD STAGE. DETAILS ON THESE RIVERS ARE CONTAINED IN RIVER FLOOD STATEMENTS. RESIDENTS AND INTERESTS IN NORTH FLORIDA AND SOUTHEAST GEORGIA ARE URGED TO MONITOR LOCAL RADIO...TV...CABLE TELEVISION OR NOAA WEATHER RADIO FOR FURTHER UPDATES ON THIS DEVELOPING STORM. MORE OUTLOOKS WILL BE ISSUED AS THE WEATHER SITUATION EVOLVES. ALONG THE COAST...A SMALL CRAFT ADVISORY IS IN EFFECT DUE TO INCREASING WINDS AND BUILDING SEAS. NUMEROUS SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE COASTAL WATERS BEGINNING BY MID AFTERNOON AND CONTINUE THROUGH THE EVENING. SPOTTER ACTIVATION MAY BE REQUIRED TODAY. ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED ON THE WEB AT: HTTP://WWW.UNF.EDU/NWS/JAX/ RAM
The office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 22, 11:04 AM EST | Severe Thunderstorm Warning | JAX | Gilchrist, Suwannee | 91 min |
| Feb 22, 11:04 AM EST | Severe Thunderstorm Warning | JAX | Hamilton | 91 min |
| Feb 22, 11:14 AM EST | Flash Flood Warning | JAX | Hamilton | 6 hr |
| Feb 22, 11:32 AM EST | Severe Thunderstorm Warning | JAX | Baker, Bradford, Columbia, Union | 118 min |
| Feb 22, 11:32 AM EST | Severe Thunderstorm Warning | JAX | Alachua | 118 min |
| Feb 22, 12:29 PM EST | Severe Thunderstorm Warning | JAX | Clay, Duval, Nassau | 92 min |
| Feb 22, 2:15 PM EST | Severe Thunderstorm Warning | JAX | Alachua | 45 min |
| Feb 22, 3:16 PM EST | Severe Thunderstorm Warning | JAX | Putnam | 45 min |
| Feb 22, 3:46 PM EST | Severe Thunderstorm Warning | JAX | Alachua, Marion | 44 min |
| Feb 22, 3:52 PM EST | Severe Thunderstorm Warning | JAX | Saint Johns | 38 min |
| Feb 22, 4:07 PM EST | Severe Thunderstorm Warning | JAX | Putnam | 53 min |
| Feb 22, 4:18 PM EST | Tornado Warning | JAX | Putnam | 42 min |
| Feb 22, 4:33 PM EST | Severe Thunderstorm Warning | JAX | Saint Johns | 27 min |
| Feb 22, 4:55 PM EST | Flash Flood Warning | JAX | Columbia, Gilchrist, Hamilton, Suwannee | 4 hr |
| Feb 22, 4:59 PM EST | Severe Thunderstorm Warning | JAX | Flagler | 31 min |
| Feb 22, 5:33 PM EST | Flash Flood Warning | JAX | Baker, Duval, Nassau | 3 hr |
Nearby
Tornado Warnings in Florida, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.